Wisconsin, 2011

Hail and Damaging Winds in Wisconsin, June 8, 2011

June 8, 2011 · NWS MKX · 8 events in 7 counties and zones

Increasing warm air advection and moisture transport on a 50 to 60 knot low-level jet, with increasing instability under steepening mid-level lapse rates, produced elevated thunderstorms with large hail during the early morning hours of June 8th. As the nocturnal low level inversion mixed out with daytime heating during the mid-morning hours, the storms became surface based, with damaging wind…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Increasing warm air advection and moisture transport on a 50 to 60 knot low-level jet, with increasing instability under steepening mid-level lapse rates, produced elevated thunderstorms with large hail during the early morning hours of June 8th. As the nocturnal low level inversion mixed out with daytime heating during the mid-morning hours, the storms became surface based, with damaging wind gusts as well as large hail. Additionally, the elevated nature of the showers and thunderstorms, especially in far southern Wisconsin, caused the rain underneath to evaporate before reaching the ground. The evaporated rain cooled the air below the cloud base and caused it to accelerate toward the ground, creating isolated heat bursts in Green and Rock counties with damaging wind gusts that downed trees and power lines, and also rapidly raised air temperatures 10 to 20 degrees F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jun 8, 2:25 AM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 2:25 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
325 AM CDT WED JUN 8 2011

.TODAY AND TONIGHT...FORECAST CONFIDENCE MEDIUM TO HIGH.

850 MB THERMAL RIDGE EXTENDS ACROSS THE FORECAST AREA THIS MORNING
WITH THE HIGHEST TEMPERATURES ACROSS CENTRAL LAKE MICHIGAN AREA
AROUND NOON WITH SOME SLIGHT COOLING DURING THE AFTERNOON.  ALSO
925 MB TEMPERATURES ARE AROUND 1.5 DEGREES COOLER THAN YESTERDAY.
AS SUCH MAX TEMPERATURES ARE EXPECTED TO BE A BIT COOLER THAN
YESTERDAY...MAINLY LOWER 90S. DEW POINTS WILL NOT MIX AS MUCH AS
YESTERDAY WITH COLD FRONT MOVING INTO AREAS NORTHWEST OF MADISON
THIS AFTERNOON.  THIS KEEPS HEAT INDEX VALUES IN THE MID 90S...WITH
SOME UPPER 90S POSSIBLE IN THE FAR SOUTH. THUS...WILL NOT ISSUE
ANOTHER HEAT ADVISORY.

THUNDERSTORM CHANCES TO INCREASE FROM NORTHWEST TO SOUTHEAST ACROSS
THE AREA MAINLY THIS AFTERNOON...AHEAD OF THE ADVANCING COLD FRONT.
NAM FORECAST SOUNDINGS SHOW ELEVATED CAPE OF AROUND 1300 J/KG LIFTED
FROM 800 MB EARLY THIS MORNING THEN BECOMING SURFACE BASED WITH
CAPES OF 3000 J/KG.  CAP WITH CIN VALUES OF 400 J/KG WEAKENS AND IS
ELIMINATED BY EARLY AFTERNOON.  0 TO 6 KM BULK SHEAR OF 20 KNOTS
INCREASES TO 40 KNOTS...ESPECIALLY OVER MARQUETTE TO SHEBOYGAN
COUNTIES BY NOON.

COMBINATION OF CAPE AND SHEAR SUGGESTS SEVERE WEATHER WITH A FEW
SUPERCELLS LATER THIS AFTERNOON.  SIGNIFICANT SEVERE AND STRONG
TORNADO PARAMETERS INCREASE THIS AFTERNOON.  HIGH CAPE IN THE
SIGNIFICANT HAIL GROWTH ZONE. SO LARGE HAIL IS THE PRIMARY THREAT
WITH SPC 30 PCT PROBABILITIES ACROSS THE FORECAST AREA.  A TORNADO
COULD NOT BE RULED OUT...MAINLY LATE AFTERNOON EARLY EVENING AS
HELICITY VALUES INCREASE AND 0-3 KM EHI RISES TO BETWEEN 1.5 AND 3.

NEGATIVE FACTOR IN THUNDERSTORMS IS 850 MB JET DECREASES WITH
ENTRANCE REGION OF JET OVER SOUTHEAST WISCONSIN BY LATE AFTERNOON.

SURFACE COLD FRONT EXITS THE FAR SOUTHEAST AROUND MIDNIGHT...WITH
BRISK NORTHEAST FLOW DEVELOPING...ESPECIALLY DRIVING SOUTH OVER
LAKE MICHIGAN.

THURSDAY- CONFIDENCE...MEDIUM
COMPLETELY DIFFERENT FEEL FROM TUESDAY/WEDNESDAY WITH 925 TEMPS DOWN
TO 10-14C FROM THE MID/UPPER 20S OF DAYS PAST. SURFACE HIGH WILL BE
DOMINANT FEATURE WITH NORTHEAST WIND REGIME ADDING TO THE MUCH
COOLER REGIME. BROAD ANTICYCLONIC UPPER FLOW. THE NAM AND CANADIAN
ARE QUICKER WITH AN APPROACHING SHORTWAVE AND THUS ARE MORE
AGGRESSIVE BRINGING QPF INTO THE SOUTHWEST CWA DURING THE AFTERNOON.
THE NAM HAS OVER 1000 J/KG CAPE ABOVE 850 MILLIBARS WHILE THE GFS
SHOWS MUCH LESS AND A VERY DRY LOOK TO THE COLUMN.

THURSDAY NIGHT THROUGH FRIDAY NIGHT- CONFIDENCE...MEDIUM
SURFACE FRONT REMAINS TO THE SOUTH THURSDAY NIGHT AND MUCH OF
FRIDAY. LOW PRESSURE DRAWS CLOSER FROM THE CENTRAL PLAINS. 850 LOW
LEVEL JET AXIS SHIFTS EAST AND POINTS MORE INTO SOUTHERN WI THURSDAY
NIGHT. A LEAD WAVE EJECTS OUT OF THE NORTHERN PLAINS UPPER TROUGH
FOR THURSDAY NIGHT WITH THE MAIN TROUGH TRACKING ACROSS UPPER GREAT
LAKES REGION FRIDAY INTO FRIDAY NIGHT. SURFACE LOW TRACK LIKELY
ACROSS SRN WI OR NRN IL FRIDAY NIGHT. PROGS STILL SHOWING SOME
RIGHT REAR QUAD ACTION.

SATURDAY AND SUNDAY- CONFIDENCE...MEDIUM
THE LOW WILL BE SHIFTING OFF TO THE EAST ON SATURDAY. THE 00Z
CANADIAN/GFS/ECMWF SUGGEST SOME LINGERING LIGHT RAIN. HIGH
PRESSURE WILL DOMINATE FOR MUCH OF THE WEEKEND.

MONDAY AND TUESDAY- CONFIDENCE...LOW
TIMING OF SHORTWAVES WITH RETURN FLOW AROUND HIGH A BIG QUESTION
MARK AT THIS POINT. THE CONSENSUS POPS LOOK GOOD FOR NOW. WOULDN'T
GO DRY GIVEN THE PATTERN...WILL LIKELY BE ONE OR MORE BOUTS OF
PRECIP THIS PERIOD.

&&

.AVIATION...PREVAILING VFR CONDITIONS EXPECTED THROUGH 21Z TODAY.
STRONG LOW LEVEL JET AT 2000 FEET ABOVE GROUND LEVEL OF 45 TO 50
KNOTS WILL PERSIST UNTIL ABOUT 15Z BEFORE WEAKENING TO AROUND
25 TO 30 KNOTS LATER THIS AFTERNOON.

SOUTHWEST WIND GUSTS TO 25 KNOTS WILL RETURN AFTER 15Z...LASTING
THROUGH THE DAY AS LAPSE RATES INCREASE TO 10 C/KM. THUNDERSTORMS
WILL DEVELOP ALONG AND AHEAD OF ADVANCING COLD FRONT ESPECIALLY
DURING THE LATE AFTERNOON. MVFR CEILINGS WITH BRIEF IFR VISIBILITIES
ARE POSSIBLE WITHIN ANY STORMS...ALONG WITH STRONG GUSTY WINDS AND
LARGE HAIL.  COLD FRONT WILL EXIT SOUTHEAST WISCONSIN AROUND
MIDNIGHT AS BRISK NORTHEAST WINDS INCREASE LATE TONIGHT...ESPECIALLY
NEAR LAKE MICHIGAN.

&&

.MARINE...MARINE INVERSION OVER THE WATERS WITH VERY WARM AIR FLOWING
OVER THE COLD WATERS SHOULD COMBINE WITH HIGH DEW POINTS TO BRING
HAZE.

GUSTY SOUTHWEST WINDS WILL BE CLOSE TO SMALL CRAFT ADVISORY LEVELS
TODAY. HOWEVER...WITH INVERSION OVER LAKE THINK WINDS THERE SHOULD
BE BELOW SMALL CRAFT CRITERIA. WILL GO WITH A SMALL CRAFT ADVISORY
AS WINDS SHOULD REACH ADVISORY LEVELS AT THE SHORE AREAS.

STRONG TO SEVERE THUNDERSTORMS EXPECTED TO AFFECT THE NEARSHORE
WATERS MAINLY THURSDAY EVENING. STRONG WIND GUSTS AND LARGE HAIL ARE
POSSIBLE.

WINDS MAY INCREASE TO SMALL CRAFT CRITERIA LATE TONIGHT WITH BRISK
NORTH WINDS BEHIND COLD FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY FROM 9 AM THIS MORNING TO 7 PM CDT THIS
     EVENING FOR LMZ645-646.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR LMZ643-644.

&&

SHORT/LONG TERM...COLLAR
TODAY/TONIGHT/AVIATION/MARINE...HENTZ
Hazardous weather outlook, Jun 8, 2:48 AM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
348 AM CDT WED JUN 8 2011

WIZ046-047-051-052-056>060-062>072-090900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
348 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES SHOULD RISE INTO THE MID 90S TODAY.

THERE IS A CHANCE OF THUNDERSTORMS THIS MORNING...MAINLY OVER
SOUTH CENTRAL WISCONSIN. THUNDERSTORMS ARE LIKELY THIS AFTERNOON
AND EVENING...AS A STRONG COLD FRONT BEGINS TO MOVE THROUGH
SOUTHERN WISCONSIN. THERE IS A SLIGHT RISK FOR SEVERE
THUNDERSTORMS DURING THIS TIME. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN HAZARDS...BUT A TORNADO WILL ALSO BE POSSIBLE MAINLY LATE
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AND FRIDAY NIGHT ACROSS
THE ENTIRE AREA...AS SOUTHERN WISCONSIN WILL REMAIN CLOSE TO A
NEARLY STATIONARY FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH. SOME
HEAVY RAINFALL IS POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MAINLY THIS AFTERNOON AND THIS EVENING.

LMZ643>646-090900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
348 AM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY FOR BRISK SOUTHWEST WINDS.

THUNDERSTORMS ARE LIKELY MAINLY THIS AFTERNOON AND EVENING...AS A
STRONG COLD FRONT BEGINS TO MOVE THROUGH SOUTHERN WISCONSIN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS TIME.
LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS.

BRISK NORTH WINDS AND INCREASING WAVES ARE EXPECTED TO DEVELOP
LATE TONIGHT BEHIND THE COLD FRONT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHEAST WINDS AND HIGH WAVES MAY REACH SMALL CRAFT CRITERIA THURSDAY.

THUNDERSTORMS ARE LIKELY THURSDAY NIGHT AND FRIDAY NIGHT ACROSS
THE ENTIRE AREA...AS SOUTHERN WISCONSIN WILL REMAIN CLOSE TO A
NEARLY STATIONARY FRONTAL BOUNDARY LOCATED JUST TO THE SOUTH.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS NEXT MONDAY AND TUESDAY.

HENTZ

WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Jun 8, 3:35 AM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
435 AM CDT WED JUN 8 2011

WIZ047-051-057-058-081000-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-
435 AM CDT WED JUN 8 2011

...STRONG THUNDERSTORM MOVING ACROSS SOUTHERN GREEN LAKE COUNTY...

AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES WEST OF NORTH FOND DU LAC...MOVING
NORTHEAST AT 50 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  BRANDON BY 445 AM CDT...
  ROSENDALE BY 455 AM CDT...
  NORTH FOND DU LAC AND FOND DU LAC AIRPORT BY 500 AM CDT...

NICKLE SIZE HAIL IS POSSIBLE FROM THIS STORM.

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ
Special weather statement, Jun 8, 4:05 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
505 AM CDT WED JUN 8 2011

WIZ051-052-081045-
FOND DU LAC-SHEBOYGAN-
505 AM CDT WED JUN 8 2011

...STRONG THUNDERSTORM MOVING INTO THE FOND DU LAC AREA...

AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF FOND DU LAC...MOVING EAST
AT 40 MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  FOND DU LAC AIRPORT AND FOND DU LAC BY 515 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ
Special weather statement, Jun 8, 4:07 AM CST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
507 AM CDT WED JUN 8 2011

WIZ047-051-057-058-081045-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-
507 AM CDT WED JUN 8 2011

...STRONG THUNDERSTORM OVER COLUMBIA COUNTY...

AT 506 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL COLUMBIA COUNTY...MOVING EAST AT 40
MPH.

NICKEL SIZE HAIL...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  CAMBRIA BY 515 AM CDT...
  RANDOLPH BY 525 AM CDT...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

HENTZ

The radar

The Green Bay radar (KGRB), 86 km away, was scanning. The volume nearest the first event began at 10:51 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Fond du Lac

When
June 8, 4:50 AM CST
Where
Fond du Lac County, 1 mi S of Fond du Lac
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
43.766, -88.450

Thunderstorm Wind, Washington

When
June 8, 6:50 AM CST
Where
Washington County, Slinger
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.330, -88.280

Trees were blown over, large tree branches were broken, and some power lines were brought down.

Hail, Lafayette

When
June 8, 7:10 AM CST
Where
Lafayette County, Argyle
Measured
0.75 in hail
Reported by
Post Office
Coordinates
42.700, -89.870

Hail, Jefferson

When
June 8, 8:22 AM CST
Where
Jefferson County, Johnson Creek
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.080, -88.770

Hail, Dodge

When
June 8, 8:30 AM CST
Where
Dodge County, 3 mi SE of Lebanon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.219, -88.588

Hail, Washington

When
June 8, 8:46 AM CST to 8:49 AM CST
Where
Washington County, 3 mi N of Hartford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.363, -88.380

Some vehicles received minor denting.

Thunderstorm Wind, Green

When
June 8, 9:20 AM CST to 9:30 AM CST
Where
Green County, Monroe to Albany
Measured
61 kt (70 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
42.600, -89.630

This was a heat burst - generated by a decaying convective rain shower band which resulted in evaporation of most of the rain that caused gusty southwest winds and rising temperatures of 10 to 20 degrees F. Large trees were blown down in Albany, and 2 buildings in Monroe were damaged. Additionally, there were scattered reports of broken power poles and power lines. The damage swath was about 5 miles wide.

Thunderstorm Wind, Rock

When
June 8, 9:35 AM CST to 10:00 AM CST
Where
Rock County, 2 mi SW of Evansville to Edgerton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.760, -89.328

This was a heat burst - generated by a decaying convective rain shower band which resulted in evaporation of most of the rain that caused gusty southwest winds and rising temperatures of 10 to 20 degrees F. Two trailers in Edgerton were blown over and damaged: one was construction trailer and the other a semi-truck trailer. Also - a racetrack concession stand was demolished by the winds. Additionally, a few large trees were blown down and broken tree limbs knocked some power lines down. The damage swath was about 5 miles wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327233, 327241, 327246, 327244, 327245, 327237, 327251, 327252.